Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 59, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2005, 1:43 PM EDT for Allendale County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 1:43 PM EDT (17:43 UTC)
- Expired
- May 20, 2005, 2:08 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 201743 SVRCHS SCC005-201815- /O.NEW.KCHS.SV.W.0059.050520T1743Z-050520T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 143 PM EDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 215 PM EDT * AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 8 MILES SOUTH OF MILLETT...OR ABOUT 14 MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MILLETT... MARTIN... APPLETON AND ALLENDALE... SEIGLING AND SYCAMORE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3311 8158 3289 8146 3306 8119 3325 8136 $$ 33
2 follow-up statements
000 WWUS52 KCHS 201758 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 158 PM EDT FRI MAY 20 2005 SCC005-201815- /O.CON.KCHS.SV.W.0059.000000T0000Z-050520T1815Z/ ALLENDALE- 158 PM EDT FRI MAY 20 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR ALLENDALE COUNTY... AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MARTIN...OR ABOUT 8 MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 20 MPH. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3311 8158 3289 8146 3306 8119 3313 8149 $$
000 WWUS52 KCHS 201808 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 208 PM EDT FRI MAY 20 2005 SCC005-201818- /O.CAN.KCHS.SV.W.0059.000000T0000Z-050520T1815Z/ ALLENDALE- 208 PM EDT FRI MAY 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ALLENDALE COUNTY HAS BEEN CANCELLED... AT 208 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3311 8158 3289 8146 3306 8119 3313 8149 $$ 33
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:10 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 20, 10:10 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1010 AM EDT FRI MAY 20 2005 .SHORT TERM /TODAY/...CURRENT TREND IN THE FORECAST LOOKS GOOD...SLIGHT/CHC POP IN THE MORNING...WITH LIKELY IN THE AFTERNOON. CURRENT CONVECTION APPROACHING THE WEST ZONES HAS BEEN ONGOING ALL NIGHT AND INTO THE IS MORNING. STORMS HAVE BEEN BELOW SVR LIMITS AND EXPECT THIS TO CONTINUE THROUGH THE REST OF THE MORNING HOURS. LATEST MSAS AND SOUNDING DOES SHOW AN UNSTABLE ATMOSPHERE AND EXPECT STORMS TO FIRE WITH HEATING OF THE DAY AND/OR SEABREEZE INITIATION. SH/ST EXPECTED TO FAIRLY WIDESPREAD BY AFTERNOON AS CONVECTIVE BOW CURRENTLY OVER N GA MOVES THIS GENERAL DIRECTION AHEAD OF S/W TROF AXIS. EXPECT MUCH OF THE CWA TO BE PLACED IN A WATCH BOX SOMETIME THIS AFTERNOON. NO MAJOR CHANGES TO ONGOING FORECAST AS CLOUD COVER AND TEMPS LOOK GOOD. WINDS ARE KICKING UP HOWEVER AHEAD OF THIS LINE OF CONVECTION SO WILL TWEAK THE WINDS UP A BIT ESPECIALLY ALONG THE COASTAL COUNTIES. && .MARINE...WITH THE SOUNDING SHOWING 20-25 KT IN THE LOWEST FEW THOUSAND FT WILL INCREASE WINDS INTO CAUTION FOR THE HARBOR AND INCREASE TO A FLAT 15 KT OVER THE COASTAL WATERS. SEAS LOOK GOOD AND WILL KEEP THE CURRENT POP TREND OF INCREASING IN THE AFTERNOON. && .AVIATION...THINK FOR THE MOST PART THE NEXT SEVERAL HOURS WILL SEE SOME VCSH BUT BULK OF ACTIVITY WILL OCCUR LATER TODAY AS LINE OF CONVECTION OVER N GA MOVES THIS GENERAL DIRECTION. EXPECT POP UP SH/TS TO OCCUR AHEAD OF THE MAIN LINE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PY
Hazardous weather outlook, May 20, 1:30 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT FRI MAY 20 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-211000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 130 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJB
In the hours before
Special weather statement, May 20, 12:45 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1245 PM EDT FRI MAY 20 2005 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-202230- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...STATESBORO...SPRINGFIELD... REIDSVILLE...CLAXTON...PEMBROKE...FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...HINESVILLE...HALFMOON LANDING...TOWNSEND... DARIEN...ALLENDALE...HAMPTON...WALTERBORO...ST. GEORGE... SUMMERVILLE...MONCKS CORNER...RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...JASPER 1245 PM EDT FRI MAY 20 2005 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... SCATTERED TO WIDESPREAD THUNDERSTORMS OCCURRING FROM NORTH AND CENTRAL GEORGIA EARLY THIS AFTERNOON WILL MOVE AND DEVELOP EAST AND SOUTHEAST TOWARD THE COAST...IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE. A MOIST AND VERY UNSTABLE AIR MASS WILL PRECEDE THESE DEVELOPING THUNDERSTORMS INTO TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THUNDERSTORMS ARE EXPECTED TO REMAIN STRONG AND PERSIST INTO TONIGHT AHEAD OF A BACKDOOR COLD FRONT WHICH WILL BE MOVING SOUTHWARD INTO SOUTHEAST SOUTH CAROLINA BY DAWN ON SATURDAY. IN ADDITION TO ISOLATED SEVERE WEATHER POTENTIAL...MANY OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO THE DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNING ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL RADIO OR TV STATIONS FOR FURTHER INFORMATION. 33
Special weather statement, May 20, 1:02 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 102 PM EDT FRI MAY 20 2005 GAZ087-099-100-201730- BULLOCH-CANDLER-JENKINS- 102 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 130 PM EDT... AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES EAST OF SWAINSBORO TO 12 MILES SOUTH OF SWAINSBORO...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THRIFT...BUTTS...ALINE...OLIFFTOWN...FOUR POINTS...UNION... SHAMROCK...SCARBORO...METTER AND CANOE THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. 33
Special weather statement, May 20, 1:21 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 121 PM EDT FRI MAY 20 2005 GAZ087>088-099>101-114>119-137>141-SCZ040-042>045-047>051- 210000- COASTAL BRYAN-INLAND BRYAN-BULLOCH-CANDLER-COASTAL CHATHAM- INLAND CHATHAM-EFFINGHAM-EVANS-JENKINS-COASTAL LIBERTY- INLAND LIBERTY-LONG-COASTAL MCINTOSH-INLAND MCINTOSH-SCREVEN- TATTNALL-ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON- INLAND COLLETON-DORCHESTER-HAMPTON-COASTAL JASPER-INLAND JASPER- 121 PM EDT FRI MAY 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 301 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREA... IN GEORGIA THIS WATCH INCLUDES 12 COUNTIES IN SOUTHEAST GEORGIA BRYAN... BULLOCH... CANDLER... CHATHAM... EFFINGHAM... EVANS... JENKINS... LIBERTY... LONG... MCINTOSH... SCREVEN... TATTNALL... IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES IN SOUTHEAST SOUTH CAROLINA ALLENDALE... BEAUFORT... BERKELEY... CHARLESTON... COLLETON... DORCHESTER... HAMPTON... JASPER... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHARLESTON HARBOR... WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM... WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM... INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY... WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM... THIS INCLUDES THE CITIES OF...SAVANNAH...TYBEE ISLAND... CHARLESTON...RIDGELAND...JASPER...HINESVILLE...HALFMOON LANDING... BEAUFORT...HILTON HEAD...STATESBORO...MONCKS CORNER... REIDSVILLE...LUDOWICI...SPRINGFIELD...WALTERBORO...EDISTO BEACH... PEMBROKE...FORT MCALLISTER...CLAXTON...MILLEN...ALLENDALE... METTER...HAMPTON...DARIEN...TOWNSEND...ST. GEORGE... SUMMERVILLE AND SYLVANIA.
Special weather statement, May 20, 1:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT FRI MAY 20 2005 GAZ087-088-099-100-201800- BULLOCH-CANDLER-JENKINS-SCREVEN- 130 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 200 PM EDT... AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF MILLEN TO 9 MILES NORTHWEST OF METTER TO 9 MILES WEST OF METTER...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FOUR POINTS...ALINE...OLIFFTOWN...CANOE...UNION...AARON... SCARBORO...SHAMROCK...METTER AND PARKERS THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:21 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 39 min |
| May 20, 3:34 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 41 min |
| May 20, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 25 min |
| May 20, 4:00 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 45 min |
| May 20, 4:06 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 54 min |
| May 20, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 33 min |
| May 20, 4:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 62 min |
| May 20, 4:43 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 32 min |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 49 min |
| May 20, 5:48 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.